Hail, Jasper
- When
- April 19, 4:40 AM CST
- Where
- Jasper County, 0.52 mi E of Valeria
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.730, -93.320
Dime to quarter sized hail reported via social media.
Early morning storms associated with a weakening low resulted in one stronger cell in central Iowa producing quarter sized hail before dawn. Later in the day, a deepening low across the central plains lifted into Iowa with storms developing along a dry line in the evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Early morning storms associated with a weakening low resulted in one stronger cell in central Iowa producing quarter sized hail before dawn. Later in the day, a deepening low across the central plains lifted into Iowa with storms developing along a dry line in the evening. These storms produced hail up to baseball sized, along with a brief tornado remained rural and did not cause any damage. Additional convection was reinvigorated overnight thanks to the low level et, but remained sub severe. Areas that received multiple rounds of storms saw two to three inches of much needed rain.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 19, 3:16 AM CST, 1 hour 24 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 416 AM CDT Wed Apr 19 2023 .DISCUSSION.../Today through Tuesday/ Issued at 415 AM CDT Wed Apr 19 2023 Key Messages: - Precipitation shifting into northern Iowa this morning. - Strong to severe storms possible later this afternoon and overnight. - Overall cooler weather for the remainder of the forecast period. Surface low pressure has moved into south central Nebraska with the warm front now into far southwest Iowa where temperatures have warmed into the 60s. Thunderstorms are ongoing in the mid-level theta-e advection and in advance of the first passing short wave. A few storms have been producing small hail but overall individual updrafts are not persisting long with the lack of deep layer shear. That said, localized quarter sized hail remains possible yet over the next few hour. Parts of northwest Iowa are having strong northeast winds with gusts in the 50-65 mph range in the area along the back edge of the precipitation where stronger subsidence and precipitation erosion is occurring. Will continue to monitor this as that back edge moves towards Emmet and Palo Alto counties. For today, the area of low pressure will lift east/northeast today into west central Iowa and will pull the warm front northward as well. While this occurs, a stronger low pressure will develop into Kansas in advance of a stronger short wave and this will gradually lead to the western Iowa low to diminish some tough the triple point and surface circulation will remain. Any precipitation by mid morning and into the early afternoon should be relegated to north of the warm front. South of the warm front, the amount of stratus to fill into the warm sector remains in question. There currently is a vast area of stratus from southeast Nebraska and into the eastern half of Kansas. The stratus is expected to fill into central and southern Iowa though confidence is not high that it will remain into the afternoon and how much impact it will have on temperatures. Have maintained highs in the 70s in the warm sector today and worst case would be the 60s with dew points in the upper 50s and low 60s inbound. An elevated mixed layer aloft should keep the area capped for much much of the day. The area to watch later this afternoon is near the triple point into west central Iowa and the tailing boundary to the south where forcing will be strongest and the cin with the EML will be weakest. The CAMs continue to suggest the cap will break in this area late this afternoon with strong storm development. The deterministics regional and global models are holding the EML and don't break out widespread storms until the low level jet increases this evening along with the arrival of the stronger kinematics with the upper short wave. Overall have maintained the potential for surface based convection for late this afternoon over the far west with the greater chances later this evening and overnight. A few supercells are possible early with large hail and damaging winds the main threat though there is a non-zero tornado potential, especially in vicinity of the triple point. Concern overnight is for a QLCS development that will lift northeast across the southern half of the forecast area. The QLCS tornadic threat is certainly there. Finally, locally heavy rainfall remains possible as PWATs increase to 1.25-1.50 inches which is approaching 250% of climatology for this date. There should not be much of a flooding threat but will watch. Convective chances will persist into Thursday morning before moving east of the area. Currently have much of Thursday afternoon and evening dry though sounding profiles and CAM solutions do suggest that a few showers and isolated thunderstorms could redevelop during this period. The large upper low moving over the Upper Midwest will hamper the weather across Iowa for Friday and into the weekend leading cool/cold cyclonic flow that will persist until Sunday night. Freezing overnight low temperatures are likely for many areas. Early next week will be a little warmer but the large scale flow suggests cooler than normal weather and may have another cold intrusion by mid next week. && .AVIATION.../For the 06Z TAFS through 06Z Wednesday night/ Issued at 1139 PM CDT Tue Apr 18 2023 Storms beginning to develop in northern Iowa with MCS over eastern NE heading ENE with time. Expecting the MCS to track toward DSM and FOD, ALO through 10z with another area of storms over northern NE to track along IA-MN border through 13z. Cigs lower to IFR while winds remain brisk from ESE until 15-16z when winds turn south. South sites return to VFR aft 20z. More storms expected aft 21z through end of period. More details on those in next package. /rev && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Donavon AVIATION...REV
Hazardous Weather Outlook National Weather Service Des Moines IA 515 AM CDT Wed Apr 19 2023 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-201015- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 515 AM CDT Wed Apr 19 2023 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Thunderstorms will impact the area again tonight through early Thursday morning. The primary threats will be strong winds and large hail, however, a few tornadoes are possible. Severe weather is expected through much of the night. Locally heavy rainfall is also possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A few storms may linger through Thursday morning, but the severe threat will be diminishing. .SPOTTER INFORMATION STATEMENT... Spotters may be needed tonight into Thursday morning. Dodson
The Des Moines radar (KDMX), 33 km away, was scanning. The volume nearest the first event began at 10:39 UTC.
24 hail, 6 heavy rain, 2 funnel cloud, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.
Dime to quarter sized hail reported via social media.
A 24 hour rainfall report of 2.48 inches.
A 24 hour rainfall report of 2.58 inches.
A 24 hour rainfall report of 2.01 inches. Rain ongoing at time of report.
A 24 hour rainfall report of 2.82 inches.
A 24 hour rainfall report of 3.20 inches.
A 24 hour rainfall report of 3.63 inches.
Delayed report via social media, time estimated by radar.
Significant car damage was reported.
Storm Chasers had video of this tornado as it remained in rural areas of Crawford county between Deloit and Schleswig. The tornado did not impact any damage indicators, hence the EFU rating.
Delayed report, time estimated by radar. Severely damaged cars with ground covered in hail.
Spotters reported a funnel cloud and were unsure of tornado development at time of report.
Penny to quarter sized hail with ponding of water on roads in town.
Report via mping.
Public report relayed by broadcast media. Time and location estimated by radar.
Delayed report, time estimated via radar.
Report via mping.
Dispatch relayed deputy report of nickel to quarter sized hail at 190th and V Ave.
Heavy hail reported near Granger. Delayed report, time estimated by radar.
Emergency manager relayed report of silver dollar sized hail.
Report via mping.
Report via mping, time verified via radar.
Emergency manager relayed report of quarter to silver dollar sized hail.
Report via mping.
A 54 knot gust recorded on ASOS.
Report via mping, time verified via radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2023Every state in 2023This day in weather historyThe tornado archive for Iowa, 2023Warnings in Iowa, April 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1089675, 1089706, 1089707, 1089708, 1089709, 1089710, 1089711, 1089677, 1089678, 1089994, 1089679, 1089680, 1089681, 1089685, 1089686, 1089687, 1089688, 1089689, 1089690, 1089691, 1089692, 1089693, 1089694, 1089695, 1089696, 1089697, 1089698, 1089699, 1089700, 1089701, 1089702, 1089703, 1089704, 1089705.